Is an Adrenergic Bronchodilators Overdose?
An overdose happens when you take too much of a drug. Whether
intentional or accidental, drug overdoses can be life-threatening.
Adrenergic bronchodilators overdose is when a person takes too
much of a certain type of asthma medication. Adrenergic bronchodilators are
inhaled medications that open up your air passages to help you breathe more
easily. Taking too much of these medications can cause an overdose.
If you or a loved one takes too much of a drug (including
adrenergic bronchodilators), you need to seek immediate emergency help. You can
call local emergency personnel at 911, or you can call National Capital Poison
Control at 1-800-222-1222.
Causes an Adrenergic Bronchodilators Overdose?
Adrenergic bronchodilators have medications that can make you
very sick if you take too much. Ingesting or inhaling too much of these
medications can cause life-threatening health problems. Medications that could
cause overdose include:
Are the Symptoms of an Adrenergic Bronchodilators Overdose?
The symptoms will depend on how much of the medication you took. Mild
symptoms can include chills and nausea. Severe symptoms can include coma, and even
death. If you overdose, there are a number of different symptoms you might
- difficulty breathing, including shallow, rapid, or
- decrease in urine output
- vision changes such as blurry vision or dilated
- burning in the throat
- high blood pressure that leads to low blood
- rapid heartbeat (tachycardia)
- fever or chills
- tremors or convulsions
- changes in mental status, including irritability
- changes in skin color (blue)
- nausea or vomiting
Is an Adrenergic Bronchodilators Overdose Diagnosed?
Your doctor can diagnose an overdose. If you or a loved one has an
overdose, you should seek emergency treatment. Anyone giving you emergency
treatments may ask you a series of questions to help determine the severity of
the overdose. These questions can include:
- weight of the individual
- medications taken (if known)
- condition of the individual (symptoms)
- time the medication was taken (if known)
- amount of the medication taken (if known)
Are the Treatments for an Adrenergic Bronchodilators Overdose?
Treatment for an overdose typically occurs in an emergency room. A
doctor will monitor your vital signs. These include your blood pressure,
temperature, and heart rate. Your doctor may need to give you additional
treatment if your symptoms are severe. These can include:
- using activated charcoal to absorb excess drugs
in the stomach
- placing you on a ventilator to help you breathe
- giving you fluids through a vein in your arm
- placing a tube in your mouth to your stomach to
remove stomach contents
- giving you blood tests to monitor your blood
sugar and potassium levels
Can I Prevent an Adrenergic Bronchodilators Overdose?
Be aware of the dosage your doctor prescribed. Taking more of
your medication than recommended can lead to an overdose. You should also be
aware of how often you take your medication. Following dosing instructions will
help prevent an overdose.
Monitoring all of your medications can also help prevent an
overdose. Make sure that you don’t mix medications that have the same active
ingredient. Talk to your doctor or pharmacist if you have questions. They can
help you identify any medications that may be similar. Keep all medications out
of reach of children. Also, using child-resistant caps is an effective way to
protect a child from an unintentional overdose.
Your child’s weight will change as they grow. If your child
experiences a weight gain or loss, ask your doctor to reevaluate your child’s
dosage. The proper dosage amount can help prevent an overdose.
Educate your child on the proper way to take their asthma
medication. An asthma attack can cause panic, and can perhaps lead your child
to take too much medication. Showing them what to do when they have an attack
can help prevent a possible overdose in the future.
Is the Long-Term Outlook?
Your outcome following an overdose will depend on any
complications. You may develop health problems due to the overdose. These can
affect your outlook. It will also depend on how quickly you sought treatment. Seeking
treatment quickly can help prevent permanent organ damage. Typically, the less
complications you have after the overdose, the better your outlook.